Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Bad Reaction to Bactrim
Jan 17, 2000

I recently took bactrim to get rid of PCP; it worked fine. Then about 10 days afterward, I started bactrim prophylaxis. This was yesterday - I took only one pill and came down with unbeleivable flu-like symptoms: extreme fatique, dizziness, could barely even sit up. Had to stay home from work today. Is this normal? Can I "build up" (desensitize) to avoid this? I want to keep taking bactrim if possible as I understand it's the best prophylaxis. I guess I had these side effects before, but just thought it was from being ill from the PCP itself. Please Help!

Response from Dr. Feinberg

Your symptoms do not sound like the usual ones for a reaction to Bactrim. You may just have been unlucky enough to have picked up another germ after you recovered fromm PCP. You can, with your doctor's knowledge, start taking Bactrim again and see what happens. If the same symptoms come back, then you may have had an unusual reaction. Some docotrs believe in "desensitization" for Bactrim and others don't; there is no final word on this. But if you can't take Bactrim, you can try dapsone, another reasonable way to prevent PCP.


Previous
Atovaquone and PCP prophylaxis
Next
Bactrim?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement